Wednesday, 9 January 2008

Don't Ignore Your Patient's Symptoms

Dear Bloggers

I hope that you find this next case interesting. It has been anonymised as usual.

A patient was admitted to a hospital following worsening of nausea, vomiting, and fatigue.

She had been seen at several other hospitals over several months for control of her rheumatoid arthritis for which she took predisolone and tacrolimus.

It was noted that her renal function had gotten slightly worse and it was considered to be a result of the tacrolimus, which is nephrotoxic, and it was therefore stopped.

However, the renal dysfunction did not resolve and she was seen at another hospital where no further investigations had been instigated.

Her symptoms of fatigue, nausea and vomiting were worsening and the patient was advised to attend the hospital's ER department if symptoms worsened. Indeed, those symptoms did in fact worsen and she was then admitted to a different hospital.

When a fuller history was taken it was revealed that
  • She was increasingly breathless on exertion over several months. She was unable to walk for more than 10 minutes on the flat and when at home, it took her 10 minutes to walk up 13 stairs whereas previously she could do the stairs without problem. Her legs and face had also become swollen.
  • She had noticed a change in her bowel habit with alternating constipation and diarrhoea for one month. She had noticed no blood but the stool colour was yellow.
  • She had lost her appetite over several months and her weight had decreased by 5 kilograms
  • Several months ago, her urine production suddenly decreased compared to usual and she had become worried by this. She attended a different hospital and this was blamed on tacrolimus therapy, which was stopped.
Previous medical history included operated right sided breast cancer with localised radiotherapy, RA, Sjogren Syndrome, hypertension, mild chronic renal failure and hyperlipidemia.

She had been taking tacrolimus, but was still taking prednisolone, H2 blocker, aspirin, an Angiotension Receptor Blocker (ARB), and a calcium channel blocker (CCB) and atorvastatin.

On further questioning, she had only ever been on prednisolone before taking the tacrolimus therapy for the RA.

There was no history of diabetes.

She was a non-smoker.

On examination

She was afebrile, looked unwell and had an obvious 'moon face' and thin skin with subcutaneous haemorrhage consistent with long term steroid administration. She had finger clubbing.

CVS: Pulse 100/min, regular, JVP not raised. BP 160/80mmHg. Heart sounds loud 1 and 2. No murmurs evident. There was pitting edema to both knees.

RESP: Obvious operation scan on right chest. Resp Rate 20/min. SpO2 96% on room air. Percussion was dull posteriorly at both bases with reduced tactile vocal fremitus.bilaterally . Auscaultation revealed crepitations throughout both lung fields.

ABDO: Distended. Hard non-tender mass in the right iliac fossa with no cough reflex. Supra-umbilical region revealed an obvious tender mass. Percussion of the mass produced a dull note. There was no rebound or guarding over the area of the mass. There was no loin tenderness.
Percussion of both flanks revealed a dull note with evidence of shifting dullness.
Bowel sounds were present.
There was an obvious arterial bruit in the right lower quadrant.

Musculoskeletal examination revealed classical RA features of Z deformity and Swan-neck deformity. Otherwise, other joints showed normal range of movement. There was no evidence of any flare of the RA.


The positive features from the history include the following:
  • Nausea
  • Vomiting
  • Appetite Loss
  • Weight loss
  • Facial Swelling and Leg swelling
  • Change in bowel habit
  • Yellow stool and a tender mass in the supra-umbilical area
  • Bilateral effusions
  • Probably ascites
  • Abdominal bruit
  • Right lower quadrant mass
  • Previous breast cancer
  • RA and Sjogren's syndrome
  • Use of steroids, tacrolimus
  • Use of ARB and aspirin
  • Use of a statin
The change in bowel habit, the yellow stool, an abdominal mass, nausea and vomiting, ascites suggest malignancy perhaps of the pancreas or biliary system e.g. cholangiocarcinoma. Yellow stool could represent steatorrhoea from a malabsorption process e.g. pancreatic insufficiency or small bowel problem e.g. coeliac sprue. In view of the autoimmune disease association with coeliac disease and its association with lymphoma, it is a possibility at best although it is unlikely in view of its higher predominance in Caucasians from Europe e.g. Ireland.

The history of a sudden reduction in urine could have been due to the tacrolimus, from renal failure although at the time when it was stopped, the creatinine was 2.0. However, if the patient had had a fuller history and examination taken, it would have become clear that with a mass present, an obstruction to urinary outflow was perhaps more likely to be the problem.

Moreover, with the presence of an abdominal bruit and with the patient being on aspirin and an ARB, the latter drug can cause renal failure through the reduction of renal perfusion. Aspirin is known to be nephrotoxic by its action on the reduction of the vasodilatory prostaglandins in the kidney. Both drugs should have also been stopped once it was established that the renal failure was progressing without a known diagnosis.

The history of breast cancer is important because the history would suggest from operation and radiotherapy that the original tumour was invasive and hence, the possibility exists of metastatic disease.

The history of RA and Sjogrens is important here because RA causes immunosuppression (along with the drugs that also treat this condition). Moreover, RA is associated with Sjogrens syndrome. Patients with Sjogrens >7 years can increase the likelihood of developing Lymphoma. This patient admitted that she first developed absence of tears 20 years before suggesting that the problem had been in existence for more than 7 years. Moreover, the use of immunosuppressive drugs can interfere with cancer surveillance by the immune system thereby increasing the likelihood of developing a malignancy.

One should also consider the possibility of a pancreatitis as a cause for the mass. Pancreatitis can cause an inflammatory mass. The use of steroids and a statin can both induce pancreatitis.

In fact, this patient had a mildly elevated amylase and ALP level. The BUN and creatinine were 80 and 6 respectively with a K of 5.6 and Na of 124. A mild anaemia was also present. Bilirubin was normal.

Abdominal ultrasound revealed a dilated right kidney from a hydronephrosis and a small left kidney.

Abdominal CT scan revealed the same information plus the presence of ascites and a mass in the location of the pancreas.

Chest Xray revealed bilateral pleural effusions as found by physical examination.

Clinical Problems

1) Severe Renal Failure through combination of likely ureteric obstruction, and drug induced actions on a background of possible renal artery stenosis

2) An abdominal mass - likely pancreatic, although lymphoma, metastatic breast cancer and cholangiocarcinoma were also possible candidates

3) Fluid overload from renal failure causing non-cardiogenic pulmonary oedema.

4) Lower abdominal mass ? cause ? incarcerated bowel

The patient underwent further workup to investigate the above causes.

What is important here is to ask the right questions and not to make assumptions.

If the above detailed questions had been asked, e.g. weight loss, bowel habit changes etc.., then the severity of the problems could have been better appreciated. Moreover, the physical examination findings of the abdomen were inescapable with the presence of a mass.

Taking time with eliciting a more thorough history, and examining the abdomen adequately can be difficult in a busy outpatient clinic when you may have only 5 minutes per patient. However, asking questions which may flag up serious problems such as change in bowel habit, constipation and diarrhoea, yellow stool, weight loss (despite edema being present), sudden and reduced urine output with a background history of malignancy, autoimmune disease and use of immunosuppressive therapy requires more investigation than just following a patient in the outpatient clinic.

As a bare minimum, in a situation such as this, tacrolimus levels should have been taken in addition to stopping the drug. Moreover, aspirin and the ARB should have also been stopped. An ultrasound scan of the kidneys, ureters and bladder would be the next step, which is quick and easy to perform. Investigation of the abdominal mass would have also been with an ultrasound scan followed by CT.

For further information on stopping nephrotoxic drugs such as ACE-inhibitors and ARBs, especially in the presence of hyperkalaemia, there is a good review article in the New England Journal of Medicine in 2004 (Ref:Volume 351: 585-592. August 5th 2004).

The moral of this story is-- listen to your patients. Take a thorough history and examine the patient thoroughly.

Have a good day!! :-)

No comments: